Minnesota, 2025

Hail and Damaging Wind in Minnesota, June 28, 2025

June 28, 2025 · NWS FGF · 5 events in 2 counties and zones

Severe thunderstorms produced large hail and damaging winds over parts of northwest MN during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms produced large hail and damaging winds over parts of northwest MN during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 28, 2:58 PM CST, 1 hour 7 minutes earlier. Its key messages:

  • There is a 2 out of 5 risk for severe thunderstorms this afternoon and evening in west-central Minnesota and parts of eastern North Dakota.
Area forecast discussion, Jun 28, 2:58 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
358 PM CDT Sat Jun 28 2025

.KEY MESSAGES...

- There is a 2 out of 5 risk for severe thunderstorms this
  afternoon and evening in west-central Minnesota and parts of
  eastern North Dakota.

&&

.DISCUSSION...
Issued at 358 PM CDT Sat Jun 28 2025

...Synopsis...

We start out with weak H7 troughing today and weak cold front to our
west, with a warm front being lifted northward ahead of the cold
front. This will allow isolated to scattered severe storms this
afternoon across portions of eastern North Dakota and much of
northwest and west central Minnesota. As the cold front continues
east overnight, look for slightly drier air to work into the area on
Sunday. Isolate showers and storms are possible, mainly in northwest
Minnesota. Monday brings another chance for scattered showers and
thunderstorms to northwest Minnesota along a weak trough traversing
northwest flow. A strong storm or two is possible. Minimal precip
chances are expected Tuesday and Wednesday as H5 shortwave ridging
brings return flow into the area heading into Thursday and Friday.
This flow pattern will then start to flatten, bringing thunderstorms
back into the forecast late Thursday and into Friday.

...Severe Thunderstorms Possible this Afternoon and Evening...

A warm front lifts slowly north this afternoon. Conditions along the
front support the development of supercells along a line stretching
from southern Richland County through southern Wadena County.
Further north, a subtle cold front is beginning to initiate storms
along a line from eastern Eddy County through eastern Pembina
County. Along the warm front, hodographs are rather straight in the
upper levels, thus supporting splitting supercells that will likely
form into hybrid clusters on the left split side. Large hail up to
the size of golf balls is possible with these storms during the mid
to late afternoon. Any right moving supercells would be capable of
producing tornadoes in addition to large hail; however, current
guidance keeps the better chances in northeast South Dakota and
southwest Minnesota. Regarding the storms along the cold front, the
most likely hazard will be large hail up to 1.25 inches as storms
congeal into clusters along the front. DCAPE values increase through
the afternoon, which could enhance wind risk later this afternoon.
Gusts to 70 mph cannot be ruled out in this environment, especially
during the mid to late afternoon.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1225 PM CDT Sat Jun 28 2025

VFR conditions prevail this afternoon at all TAF sites.
Isolated showers and thunderstorms are possible this afternoon
and evening, mainly after 21Z. Best chances will be south and
east of KFAR and south of KBJI. Stray showers and storms could
develop elsewhere, with little confidence in any one location.
Will monitor and amend as activity develops this afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Lynch
AVIATION...Lynch
Hazardous weather outlook, Jun 28, 3:26 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
426 PM CDT Sat Jun 28 2025

MNZ004>009-013-016-017-NDZ006>008-014>016-024-054-292130-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-North Clearwater-South Beltrami-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Western Walsh-
426 PM CDT Sat Jun 28 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to the
size of half dollars and wind to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>003-014-015-022>024-027>032-040-NDZ026>030-038-039-049-052-
053-292130-
West Polk-Norman-Clay-Red Lake-East Polk-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
426 PM CDT Sat Jun 28 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to the
size of ping pong balls and damaging wind gusts of 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jun 28, 1:58 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
258 PM CDT Sat Jun 28 2025

NDZ024-026-282030-
Nelson ND-Eddy ND-
258 PM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NELSON AND EASTERN
EDDY COUNTIES THROUGH 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mchenry, or 26 miles northeast of Carrington, moving northeast at 10
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southwestern Nelson
and eastern Eddy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4784 9860 4770 9824 4767 9829 4767 9850
      4759 9850 4759 9883
TIME...MOT...LOC 1957Z 220DEG 11KT 4764 9863

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Rafferty/Lynch

The radar

The Fargo/Grand Forks radar (KMVX), 149 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kittson

When
June 28, 4:05 PM CST to 4:10 PM CST
Where
Kittson County, 3.57 mi SSE of Lancaster
Measured
1.5 in hail
Reported by
Public
Coordinates
48.820, -96.800

Picture with tape measure shared on social media.

Hail, Kittson

When
June 28, 4:14 PM CST to 4:19 PM CST
Where
Kittson County, 1.14 mi SE of Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
48.860, -96.800

Hail estimated to be around 1 inch at gas station in Lancaster. Time estimated on radar.

Thunderstorm Wind, Clay

When
June 28, 6:12 PM CST to 6:18 PM CST
Where
Clay County, Comstock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.670, -96.750

Downed tree.

Hail, Clay

When
June 28, 7:08 PM CST to 7:12 PM CST
Where
Clay County, 0.84 mi SW of Barnesville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.640, -96.440

Hail reported via ice-chip research team.

Hail, Clay

When
June 28, 7:20 PM CST to 7:23 PM CST
Where
Clay County, 0.84 mi SE of Barnesville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.640, -96.420

Reported via ice-chip research team.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272706, 1272709, 1272724, 1272720, 1272723.